Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 35, NWS Raleigh, NC

April 8, 20205 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 8, 2020, 7:53 PM EDT for 5 counties in North Carolina. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 7:53 PM EDT (23:53 UTC)
Expired
Apr 8, 2020, 9:00 PM EDT
In force
67 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chatham County, NC, Harnett County, NC, Johnston County, NC, Lee County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 30 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:53 PM EDTTSTM WND DMG1 Sse New Hope, NCTWO TREES DOWN BEHIND RESIDENCE NEAR N ROGERS LN AND NEW BERN AVE IN KNIGHTDALE.
Apr 8, 7:57 PM EDTHAIL 11 Sse New Hope, NCNICKEL TO QUARTER SIZED HAIL AT N ROGERS LN AND NEW BERN AVE IN KNIGHTDALE.
Apr 8, 8:07 PM EDTHAIL 0.886 N Coats Crossroads, NCNICKEL-SIZED HAIL AT INTERSTATE 40 AND NC HIGHWAY 42 W IN GARNER.
Apr 8, 8:20 PM EDTTSTM WND DMGSmithfield, NCCABLE LINE DOWN IN SMITHFIELD.
Apr 8, 8:24 PM EDTTSTM WND DMGBenson, NCTREE DOWN ACROSS ROADWAY ON SOUTH WALTON AVE IN BENSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS52 KRAH 082353
SVRRAH
NCC037-085-101-105-183-090100-
/O.NEW.KRAH.SV.W.0035.200408T2353Z-200409T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
753 PM EDT Wed Apr 8 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Harnett County in central North Carolina...
  Northeastern Lee County in central North Carolina...
  Southern Wake County in central North Carolina...
  Johnston County in central North Carolina...
  Southeastern Chatham County in central North Carolina...

* Until 900 PM EDT.

* At 752 PM EDT, severe thunderstorms were located along a line
  extending from near Garner to 9 miles northeast of Sanford, moving
  southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Raleigh, Cary, Smithfield, Lillington, Garner, Fuquay-Varina,
  Clayton, Dunn, Angier and Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3562 7813 3560 7812 3558 7807 3542 7816
      3538 7814 3537 7816 3535 7816 3534 7822
      3532 7824 3532 7827 3531 7829 3529 7830
      3526 7841 3526 7849 3532 7854 3530 7858
      3527 7858 3525 7862 3558 7928 3589 7875
TIME...MOT...LOC 2352Z 302DEG 46KT 3574 7868 3555 7904 

HAIL...1.00IN
WIND...60MPH
 
$$

77
4 follow-up statements
619 
WWUS52 KRAH 090011
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
811 PM EDT Wed Apr 8 2020

NCC037-105-090020-
/O.CAN.KRAH.SV.W.0035.000000T0000Z-200409T0100Z/
Lee NC-Chatham NC-
811 PM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE AND
SOUTHEASTERN CHATHAM COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3542 7816 3539 7814 3535 7816 3534 7822
      3532 7824 3532 7827 3529 7830 3526 7841
      3526 7849 3532 7854 3530 7858 3527 7858
      3525 7862 3546 7903 3566 7882 3572 7861
      3578 7849 3562 7814 3560 7812 3558 7807
TIME...MOT...LOC 0010Z 302DEG 46KT 3563 7847 3544 7883 

$$

NCC085-101-183-090100-
/O.CON.KRAH.SV.W.0035.000000T0000Z-200409T0100Z/
Harnett NC-Wake NC-Johnston NC-
811 PM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN HARNETT...SOUTHERN WAKE AND JOHNSTON COUNTIES...

At 810 PM EDT, severe thunderstorms were located along a line
extending from Clayton to near Lillington, moving southeast at 55
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Smithfield, Lillington, Garner, Fuquay-Varina, Clayton, Dunn, Angier,
Benson, Holly Springs and Micro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3542 7816 3539 7814 3535 7816 3534 7822
      3532 7824 3532 7827 3529 7830 3526 7841
      3526 7849 3532 7854 3530 7858 3527 7858
      3525 7862 3546 7903 3566 7882 3572 7861
      3578 7849 3562 7814 3560 7812 3558 7807
TIME...MOT...LOC 0010Z 302DEG 46KT 3563 7847 3544 7883 

HAIL...0.75IN
WIND...60MPH
 
$$

77
725 
WWUS52 KRAH 090023
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
823 PM EDT Wed Apr 8 2020

NCC183-090033-
/O.CAN.KRAH.SV.W.0035.000000T0000Z-200409T0100Z/
Wake NC-
823 PM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAKE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3542 7816 3538 7814 3537 7816 3535 7816
      3534 7822 3532 7824 3532 7827 3529 7830
      3526 7841 3526 7849 3532 7854 3530 7858
      3527 7858 3525 7862 3543 7879 3552 7871
      3571 7847 3574 7840 3558 7807
TIME...MOT...LOC 0023Z 302DEG 46KT 3556 7833 3537 7869 

$$

NCC085-101-090100-
/O.CON.KRAH.SV.W.0035.000000T0000Z-200409T0100Z/
Harnett NC-Johnston NC-
823 PM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN HARNETT AND JOHNSTON COUNTIES...

At 823 PM EDT, severe thunderstorms were located along a line
extending from near Smithfield to near Dunn, moving southeast at 55
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Smithfield, Clayton, Dunn, Benson, Micro, Selma, Erwin, Coats, Four
Oaks and Pine Level.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3542 7816 3538 7814 3537 7816 3535 7816
      3534 7822 3532 7824 3532 7827 3529 7830
      3526 7841 3526 7849 3532 7854 3530 7858
      3527 7858 3525 7862 3543 7879 3552 7871
      3571 7847 3574 7840 3558 7807
TIME...MOT...LOC 0023Z 302DEG 46KT 3556 7833 3537 7869 

HAIL...0.75IN
WIND...60MPH
 
$$

77
379 
WWUS52 KRAH 090038
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
838 PM EDT Wed Apr 8 2020

NCC085-090048-
/O.CAN.KRAH.SV.W.0035.000000T0000Z-200409T0100Z/
Harnett NC-
838 PM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARNETT COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3539 7814 3537 7816 3535 7816 3534 7822
      3532 7824 3532 7827 3529 7830 3526 7841
      3527 7850 3528 7850 3533 7851 3544 7851
      3560 7815 3558 7807 3542 7816
TIME...MOT...LOC 0038Z 302DEG 46KT 3548 7817 3529 7853 

$$

NCC101-090100-
/O.CON.KRAH.SV.W.0035.000000T0000Z-200409T0100Z/
Johnston NC-
838 PM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN JOHNSTON COUNTY...

At 838 PM EDT, severe thunderstorms were located along a line
extending from 10 miles east of Smithfield to near Dunn, moving
southeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Smithfield, Micro, Selma, Four Oaks, Pine Level, Kenly and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3539 7814 3537 7816 3535 7816 3534 7822
      3532 7824 3532 7827 3529 7830 3526 7841
      3527 7850 3528 7850 3533 7851 3544 7851
      3560 7815 3558 7807 3542 7816
TIME...MOT...LOC 0038Z 302DEG 46KT 3548 7817 3529 7853 

HAIL...0.75IN
WIND...60MPH
 
$$

77
531 
WWUS52 KRAH 090053
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
853 PM EDT Wed Apr 8 2020

NCC101-090103-
/O.EXP.KRAH.SV.W.0035.000000T0000Z-200409T0100Z/
Johnston NC-
853 PM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSTON COUNTY
WILL EXPIRE AT 900 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3539 7814 3537 7816 3535 7816 3534 7822
      3532 7824 3532 7827 3529 7830 3526 7841
      3527 7850 3528 7850 3533 7851 3544 7851
      3560 7815 3558 7807 3542 7816
TIME...MOT...LOC 0053Z 302DEG 46KT 3539 7800 3520 7836 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:15 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 8, 3:15 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
315 PM EDT Wed Apr 8 2020

.SYNOPSIS...
Warm moist air combined with passage of a mid level disturbance over
North Carolina will bring a risk of strong to possibly severe storms
this afternoon and evening. A cold front will approach from the west
late tonight and cross the area Thursday, bringing another round of
storms. Behind this cold front, high pressure will bring cooler and
drier air late Thursday night into Saturday. Rain chances return by
Sunday and Monday as another storm system moves in.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 255 PM Wednesday...

We've been awaiting convective initiation thus far, given the
formidable cap around 800 mb and dewpoints that are less than ideal,
mostly in the 50s. But we're finally getting some agitated cu across
the W Piedmont and Sandhills where the CINH is finally dissolving
and where dewpoints are generally a bit higher than in the NE CWA, a
function of the old outflow generated from the early-morning MCS
over OH/WV/VA. As strong heating continues to chip away at the cap
and culminate in 1000-1500 J/kg of MLCAPE within 30-40 kts of
effective bulk shear, we should see isolated to scattered convection
develop over our far N counties, developing further on its western
flank as it propagates to the ESE through early evening. Fat CAPE
through the hail growth zone aloft (a result of steep lapse rates
through the EML, evident in the 750-500 mb profiles in the 12z
observed GSO sounding and in proximity forecast soundings) still
suggests a large hail threat, with the wind profile indicative of
possible splitting cells. Damaging wind gusts remain a threat as
well, with RAP downdraft CAPE in the 800-1000 J/kg range. Once this
activity exits the SE CWA, likely in the late evening, we should see
several hours of dry weather and partly cloudy skies. Areas that
happen to receive decent rainfall later today could see patchy fog
development, but the presence of residual convective debris clouds
to curb radiational cooling may limit the fog threat, despite light
winds. Our attention then turns to what should be a band of strong
to severe storms just ahead of the approaching cold front over the
Ohio Valley and Mid Miss Valley tonight. Timing this convection (or
its remnant MCV) east-southeastward brings it into the western CWA
toward daybreak, so will trend pops up there very late tonight.
Expect anomalously warm lows in the upper 50s to mid 60s. -GIH

&&

.SHORT TERM /THURSDAY/...
As of 315 PM Wednesday...

The band of convection is expected to cross central NC during the
morning, departing the Coastal Plain around noon or shortly
thereafter. While there may be a few embedded strong storms, the
unfavorable time of day and waning large scale forcing for ascent
will reduce the threat of strong storms. The bigger story Thu may be
the strong winds from the W and WNW near and just behind the front,
with the potential to gust to 25-35 mph as strong winds at 925-850
mb are transported groundward. Will need to monitor high-res
guidance and morning observations to see if a short-fuse wind
advisory might be warranted. (See fire weather section below for
fire concerns.) Otherwise, expect fair skies with scattered flat
stratocu. Confidence in the high temp forecast is reduced by the
likely initial delay of the coolest air by the higher terrain, as it
appears that thicknesses won't drop in earnest until well into the
afternoon. Will go with highs from the mid 70s in the NW to the mid
80s SE. -GIH

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
As of 200 PM Wednesday...

Thursday night through Saturday night: A large upper low will swing
through SE Canada and the Northeast US Thursday night. Meanwhile at
the surface, the cold front will continue pushing east of central
NC. Expect lows in the mid 40s NW to low 50s SE in the wake of the
fropa. Cold Canadian high pressure will build south into the Plains
Thursday night and shift eastward into and over the mid-Atlantic on
Friday/Friday night. Despite a shortwave aloft passing over the the
area on the back side of the departing upper low, expect the weather
to remain dry with NW flow and subsidence over the area. Expect
below normal temperatures Friday and Friday night with highs in the
upper 50s to mid 60s and lows in the upper 30s to low 40s.
Temperatures should moderate some to near normal on Saturday and
Saturday night as the surface high shifts east off the Atlantic
coast and weak sub-tropical ridging aloft builds over the Southeast
and mid-Atlantic. Highs in the mid 60s and lows in the mid 40s to
around 50 degrees.

Sunday through Tuesday: Little change in the forecast for the system
moving into the area Sunday/Monday. The upper low should be sampled
much better today, so expect model agreement to improve further in
the next day or so. This low will slowing make its way through the
Southwest by Saturday before getting caught in a deepening northern
stream trough and swinging east through the southern Plains, then
northeast through the MS Valley as a s/w trough Sunday/Sunday night.
The wave will then lift through the OH Valley and into the Great
Lakes and Northeast US Sunday night/Monday. At the surface, the low
will strengthen as the it moves east through the Plains and MS
Valley. The attendant cold front will push east Sunday night and
Monday, though specific details regarding the timing of the front
and the evolution/track of the low are still quite uncertain. Timing
for best rainfall chances is still between 12Z Sunday and 00Z
Tuesday. This system has the potential to result in some significant
rainfall amounts across central NC. Regardless, expect some
moderation in temperatures from Sunday to Monday and increasing
moisture and cloud cover as return flow off the Atlantic and
southerly flow from the Gulf ahead of the front advect warm, moist
air into the region. Given the uncertainty and dependence on the
timing and strength of the system, will not get into specifics
regarding temperatures at this time.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 210 PM Wednesday...

The primary aviation challenge today is timing the risk of storms.
It appears likely that the main threat of storms will be 20z-23z at
INT/GSO/RDU/RWI and 22z-01z at FAY. Any storms will be capable of
producing hail and strong wind gusts, however coverage is likely to
be scattered enough to reduce confidence that any storm will impact
particular terminals. Brief sub-VFR conditions are possible in/near
any storms with typical lightning and erratic/gusty winds, but
otherwise, VFR conditions are expected through at least 06z. There
is a risk of patchy fog across the S and E late tonight, although
there may be enough leftover cloudiness to limit radiational cooling
despite patches of wet ground and light winds. Will include only at
RWI for now, as this area may see the greatest storm coverage today.
Another band of showers and storms will cross central NC late
tonight through Thu morning, and an hour or two of MVFR cigs/vsbys
are possible at all sites during that time. VFR conditions will
return toward the end of the TAF valid period, but surface winds
will increase by mid-late morning from the WNW at sustained speeds
of 15-20 kts and gusts to 25-30 kts, which could generate mechanical
turbulence and present difficulties in aircraft handling,
particularly smaller aircraft.

Looking beyond 18z Thu, the strong and gusty winds will continue to
present handling difficulties through Thu afternoon. Otherwise, VFR
conditions will largely hold from late Thu through early Sun as high
pressure builds in and passes overhead. A storm system will approach
from the SW from midday Sun through Sun night, with improvement
expected Mon as the system exits to our E. -GIH

&&

.FIRE WEATHER...
Strong gusty winds from the W and NW are expected near and behind a
cold front that will cross central NC Thursday. These winds,
sustained at 15-20 mph with possible gusts to 25-35 mph, will occur
in conjunction with falling relative humidities, likely bottoming
out in the 25-32% range Thu afternoon as drier post-front air
spreads into the area. The combination of strong winds and low RH
will bring about concerns for adverse fire behavior, particularly in
areas that don't see much rainfall either today or early Thu. Will
coordinate with forestry officials early Thu to address these
concerns. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...KC
AVIATION...Hartfield
FIRE WEATHER...Hartfield
Hazardous weather outlook, Apr 8, 3:46 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
346 PM EDT Wed Apr 8 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
346 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible late this
afternoon through this evening, mainly between 4 pm and 10 pm,
across all of central North Carolina. The strongest storms will be
capable of producing large hail the size of half dollars, along with
damaging wind gusts over 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong thunderstorms are possible Thursday morning ahead of a cold
front. The main threat will be between 5 am and 11 am. Wind gusts
over 40 mph and small hail may occur with these storms.

From late Thursday morning through the afternoon, as the cold front
crosses the state, strong winds from the northwest will periodically
gust to 25 to 35 mph, potentially knocking down some tree branches.
These winds combined with falling relative humidity may also result
in increased fire danger during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

GIH

In the hours before

Local storm report, Apr 8, 7:33 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
733 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             1 SW ROLESVILLE         35.92N 78.46W
04/08/2020  E0.88 INCH       WAKE               NC   TRAINED SPOTTER

            NICKEL-SIZED HAIL AT ROGERS RD AND HIGHWAY
            401 IN ROLESVILLE.

&&

JD
Local storm report, Apr 8, 7:42 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
742 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             1 NNW WILSON            35.75N 77.93W
04/08/2020  E1.00 INCH       WILSON             NC   TRAINED SPOTTER

            QUARTER-SIZED HAIL AT FOREST HILLS RD NW AND
            HIGHWAY 42 IN WILSON.

&&

JD
Local storm report, Apr 8, 7:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             1 W CARRBORO            35.92N 79.10W
04/08/2020  U0.50 INCH       ORANGE             NC   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

JD
Local storm report, Apr 8, 7:48 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
748 PM EDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     1 SW GRAHAM             36.05N 79.41W
04/08/2020                   ALAMANCE           NC   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

JD
Special weather statement, Apr 8, 7:48 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
748 PM EDT Wed Apr 8 2020

NCZ026-027-040>043-076-077-090015-
Nash NC-Johnston NC-Lee NC-Chatham NC-Franklin NC-Harnett NC-Wake NC-
Wilson NC-
748 PM EDT Wed Apr 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN NASH...
NORTHEASTERN HARNETT...NORTHEASTERN LEE...WAKE...NORTHWESTERN
WILSON...NORTHERN JOHNSTON...SOUTHEASTERN CHATHAM AND CENTRAL
FRANKLIN COUNTIES UNTIL 815 PM EDT...

At 748 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Louisburg to near Wake
Forest to 7 miles southeast of Pittsboro. Movement was southeast at
50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Raleigh, Cary, Rocky Mount, Nashville, Louisburg, Wake Forest,
Garner, Fuquay-Varina, Clayton and Zebulon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3599 7780 3579 7800 3539 7872 3564 7927
      3602 7855 3615 7836
TIME...MOT...LOC 2348Z 295DEG 44KT 3607 7834 3591 7845 3563 7908

77
Special weather statement, Apr 8, 7:50 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
750 PM EDT Wed Apr 8 2020

NCZ073-074-083-084-090030-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
750 PM EDT Wed Apr 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ANSON...
SOUTHERN MONTGOMERY...RICHMOND AND SOUTHERN STANLY COUNTIES UNTIL 830
PM EDT...

At 750 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Troy to near
Ansonville to 9 miles east of Midland. Movement was southeast at 45
mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Albemarle, Rockingham, Wadesboro, Troy, Ansonville, Hoffman, Locust,
Norwood, Oakboro and Stanfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3531 8042 3536 8024 3537 7992 3524 7967
      3519 7966 3512 7957 3508 7958 3507 7957
      3505 7948 3488 7980 3500 8014 3512 8029
      3519 8028 3517 8034 3526 8045 3527 8045
TIME...MOT...LOC 2350Z 300DEG 40KT 3528 7990 3513 8004 3523 8034

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:24 AM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Edgecombe, Franklin, Granville and 8 more51 min
Apr 8, 5:03 PM EDTSpecial Weather StatementRAHPerson, Vance57 min
Apr 8, 5:36 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance39 min
Apr 8, 6:05 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake, Warren40 min
Apr 8, 6:39 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Granville, Guilford, Orange, Person51 min
Apr 8, 6:40 PM EDTSpecial Weather StatementRAHLee50 min
Apr 8, 6:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson48 min
Apr 8, 7:01 PM EDTSpecial Weather StatementRAHMontgomery29 min
Apr 8, 7:03 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Franklin, Granville, Orange and 2 more42 min
Apr 8, 7:08 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Montgomery, Moore, Randolph67 min
Apr 8, 7:21 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Johnston, Nash, Wayne, Wilson54 min
Apr 8, 7:48 PM EDTSpecial Weather StatementRAHFranklin, Nash, Wake27 min
Apr 8, 7:50 PM EDTSpecial Weather StatementRAHMontgomery, Richmond, Stanly40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.